Colorado, 2018Debris Flow in Colorado, July 15, 2018
July 15, 2018 · NWS GJT · 1 event in 1 county or zone
A disturbance embedded in the flow pushed through western Colorado and brought significant moisture that produced heavy rainfall to portions of San Miguel County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A disturbance embedded in the flow pushed through western Colorado and brought significant moisture that produced heavy rainfall to portions of San Miguel County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 15, 10:53 AM MST, 1 hour 37 minutes earlier.
Area forecast discussion, Jul 15, 10:53 AM MST, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1153 AM MDT Sun Jul 15 2018
.SHORT TERM...(Today through Monday)
Issued at 400 AM MDT Sun Jul 15 2018
A mesoscale convective vortex lifting slowly northward was
responsible for scattered nocturnal showers with a few embedded
thunderstorms over the Paradox, Uncompahgre and Grand Valleys and
the Uncompahgre Plateau early this morning. Meanwhile, a weak
shortwave trough moving across northeast Utah appeared to be the
mechanism responsible for showers over the eastern Uinta Basin and
the eastern Uinta Mountains. Of course the deep subtropical
moisture (00Z/Sun GJT sounding held 1.19 inches of precipitable
water and dewpoints were well into the 50s across all but
northwest Colorado as of 09Z) was fueling this activity.
The deeper moisture will move into the central Colorado mountains
as the shortwave mentioned in the previous paragraph pushes east
of the area by midday. Passage of the wave combined with diurnal
warming is likely to trigger shower/thunderstorms over the
Continental Divide late this morning. However, the extensive cloud
shield over the area is likely to inhibit storm cell strength
early on, though breaks in the cloud cover should develop during
the afternoon. Expect the strongest cells will form on the edges
of cloud cover where differential heating is most pronounced. As
has been the case over the past several days, light steering winds
and deep moisture is likely to bring excessive rainfall to some
areas. The Lake Christine, 416 and Burro fire burn scars are the
most susceptible to mud, ash and debris flows so Flash Flood
Watch for those areas a 'no brainer' again this afternoon/evening.
However, problems associated with excessive rainfall are not
limited to these areas along and concur with previous shifts
addition of the Uncompahgre Plateau and all of the San Juans to
the FF Watch as antecedent rainfall continues to add up and
moisture is most plentiful across these areas. In contrast,
subsidence and drying in the wake of the shortwave mentioned
previously will limit moist convection across northeast Utah and
northwest Colorado. Morning cloud cover will inhibit warming so
look for afternoon highs to fall off by 5 to 10 degrees compared
to Saturday for all but the southernmost areas.
Thunderstorms will persist well into the evening before the
stabilizing influence of diurnal cooling brings an end to all but
a few light showers after midnight. Models suggest drier air will
move southward on Monday. In response, diurnal shower and
thunderstorm activity will become more isolated over the northern
and central mountains. However, deep subtropical moisture is
expected to linger over the San Juan Mountains resulting in more
extensive thunderstorm activity. Another round of FF Watches may
be in order. Overnight lows will continue to run a little above
normal while afternoon highs should rebound with increased
sunshine across the northern and central portions of the forecast
area. The south will experience little change in temperatures as
moisture levels are expected to remain constant.
.LONG TERM...(Monday night through Saturday)
Issued at 400 AM MDT Sun Jul 15 2018
Some showers may linger through Monday night before dissipating by
sunrise as a weak shortwave moves across the northern Rockies.
Another more robust shortwave will push through across the northern
Rockies on Tuesday, allowing for an increase in shower and
thunderstorm activity with Precipitable Water (PW) values still
above an inch. The GFS is not so excited about this activity as the
other models may be, so tend to lean towards the wetter solution as
moisture is still in place and models like to dry things out too
quickly. The area of high pressure to the west will build and over
Utah on Wednesday and begin to exert more influence over the region
with much drier air, resulting in a downturn in storm activity.
Temperatures as a result will rise to near triple digits again
through Thursday for some lower valleys. The high pressure then
slides back east, opening the door to more southerly fetch of
moisture towards the latter half of the week into the weekend, with
PW values climbing back above an inch for most areas. Embedded
shortwaves move through the flow, resulting in another increase in
storm activity to end the week.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1153 AM MDT Sun Jul 15 2018
Scattered showers and thunderstorms will continue today as deep
moisture remains in place and activity is aided with the passage
of a disturbance to the north. TAF sites along and south of I-70,
especially KTEX and KDRO, have a good chance for thunderstorms
moving through until 04Z Monday. Brief MVFR visibility will be
possible in storms that produce heavy rain. Storms will also be
capable of gusty outflow winds to 35 knots. When not impacted by
showers/thunderstorms, expect VFR conditions for all TAF sites.
Another round of scattered showers and thunderstorms will develop
after 15Z Monday but activity will generally be confined to the
southern mountains.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Flash Flood Watch through this evening for COZ008-010-017>019-
022.
UT...None.
&&
SHORT TERM...NL
LONG TERM...MDA
AVIATION...TGJTHazardous weather outlook, Jul 15, 3:30 AM MST, 9 hours before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
430 AM MDT Sun Jul 15 2018
COZ001>014-017>023-UTZ022>025-027>029-161030-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
430 AM MDT Sun Jul 15 2018
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Scattered to numerous thunderstorms will develop over the higher
terrain from late morning into the afternoon and are expected to
linger well into the evening. Severe weather is not expected,
however some cells will be capable of generating excessive
rainfall which may lead to rock fall and debris flows in steep
terrain. Fresh burn scars, most notably from the 416, Burro and
Lake Christine fires are particularly susceptible to debris flows
and flash flooding.
A Flash Flood Watch is in effect for the southern mountains of
Colorado and the 416 and Lake Christine burn scars.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Isolated to scattered afternoon and evening thunderstorms will be
possible each day the rest of the week, mainly over the mountains.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected today or tonight, however
spotters are encouraged to relay rainfall amounts or any observed
flooding to the National Weather Service in Grand Junction.
In the hours before
Local storm report, Jul 15, 11:05 AM MST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1205 PM MDT SUN JUL 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM DEBRIS FLOW 15 ESE FRY CYN 37.52N 109.91W
07/14/2018 SAN JUAN UT TRAINED SPOTTER
DEBRIS FLOW ACROSS HIGHWAY 261 ON THE WAY TO
KANE GULCH. DRIVER FOUND AT LEAST 4 INCHES
OF MUD AND SILT BLOCKING THE ROAD AND COULD
NOT PASS ACROSS.
&&
MMSLocal storm report, Jul 15, 11:11 AM MST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1211 PM MDT SUN JUL 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 AM HEAVY RAIN GLADE PARK 17W 38.95N 109.05W
07/15/2018 M0.88 INCH MESA CO CO-OP OBSERVER
&&Local storm report, Jul 15, 11:12 AM MST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1212 PM MDT SUN JUL 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 AM HEAVY RAIN CANYONLANDS NEEDLES DIS 38.17N 109.76W
07/15/2018 M1.87 INCH SAN JUAN UT CO-OP OBSERVER
SOME DEBRIS WAS REPORTED ON CR 211.
&&Local storm report, Jul 15, 11:13 AM MST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1213 PM MDT SUN JUL 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN MONTICELLO 1SW 37.87N 109.35W
07/15/2018 M1.03 INCH SAN JUAN UT CO-OP OBSERVER
&&Debris Flow, San Miguel
- When
- July 15, 12:30 PM MST to 2:00 PM MST
- Where
- San Miguel County, 0.54 mi W of (Tex)telluride Arpt to 1.5 mi NNW of (Tex)telluride Arpt
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.950, -107.930
Heavy rain from thunderstorms resulted in mud and debris flows across Colorado Highway 145 between mile markers 75 and 80. The highway was later closed between mile markers 77 and 80. Radar estimated an inch to an inch and a half of rain fell within a short period of time in that area.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Arizona, July 15 to 18, 2018$1.6 million · 1 in hail · 4 events
- Damaging Winds in Tennessee, July 15, 2018$55,000 · 55 kt wind · 7 events
- Flash Flooding in New Mexico, July 15 to 16, 2018$40,000 · 4 events
- Flash Flooding and Heavy Rain in Arizona, July 15 to 16, 201810 events
- Heat in Louisiana, July 15 to 16, 20189 events
- Excessive Heat and Heat in California, July 15 to 20, 20188 events
- Hail and Damaging Winds in Pennsylvania, July 15, 20181 in hail · 8 events
- Heat in Arkansas, July 15, 20186 events
- Flooding and Damaging Winds in Kentucky, July 15, 2018$9,000 · 56 kt wind · 5 events
- Funnel Clouds in Iowa, July 15, 20185 events
- Damaging Winds in New Hampshire, July 15, 201850 kt wind · 5 events
- Hail and Damaging Winds in Oklahoma, July 15, 2018$2,000 · 60 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 766087.